Florida, 2002Tornado in Florida, January 2, 2002
January 2, 2002 · NWS MFL · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 2, 3:00 PM EST, 40 minutes earlier.
Area forecast discussion, Jan 2, 3:00 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL BUATHER SERVICE MIAMI FL
1245 PM EST WED JAN 2 2002
.TONIGHT THROUGH SATURDAY...LOW PRESSURE SYSTEM IN THE GULF WILL
INTENSIFY AND MOVE NORTHEAST OVER NORTH FLORIDA TONIGHT. CURRENTLY
THERE IS A WARM FRONT OVER THE NORTHERN PORTIONS OF SOUTH FLORIDA.
THIS FRONT SHOULD MOVE NORTH AS THE GULF LOW DEVELOPS. THE UPPER
LEVEL IMPULSE THAT WAS OVER TEXAS YESTERDAY IS NOW OVER THE NORTHERN
SECTIONS OF THE CENTRAL GULF. THIS IS AIDING IN THE DEVELOPMENT OF
THE GULF LOW. AS THE SURFACE LOW MOVES NORTHEAST OVER FLORIDA AND
OVER THE ATLANTIC TONIGHT IT WILL INTENSIFY AND BE OFF THE CAROLINA
COAST THURSDAY AND CONTINUE TO DEEPEN THROUGH FRIDAY.
A COLD FRONT SYSTEM ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL
PASS THROUGH SOUTH FLORIDA LATE TONIGHT OR THURSDAY MORNING. THIS
WILL SHIFT THE WINDS TO THE SOUTH AND SOUTHBUST TONIGHT.
PRECIPITABLE WATER WILL BE HIGHEST THIS AFTERNOON AND EARLY TONIGHT
WITH THE VALUES DECREASING AS THE WINDS SHIFT TO SOUTHBUST. THUS THE
HIGHEST THREAT OF SHOBURS AND THUNDERSTORMS WILL BE THROUGH THE
EARLY EVNING HOURS. CURRENTLY WE HAVE A THREAT OF SEVERE THUNDER-
STORMS AS A JET IS ALOFT WITH RATHER HIGH HELICITY VALUES. WOWEVER
THIS THREAT WILL DECREASE AS THE DRIER AIR MOVES IN. ALL OF THE
PRECIPITATION SHOULD COME TO AN END FOLLOWING THE FRONTAL PASSAGE.
LOOK FOR OUR COLDEST BUATHER THURSDAY NIGHT-FRIDAY MORNING WITH LOWS
IN THE MID 30S AROUND THE LAKE TO MID 40S SOUTHEAST COAST.
MOSTLY CLEAR SKIES THURSDAY NIGHT THROUGH SATURDAY AS HIGH PRESSURE
BUILDS OVER THE SOUTHEAST.
.SUNDAY THROUGH BUDNESDAY...ANOTHER THREAT OF SHOBURS IS POSSIBLE
SUNDAY AS YET ANOTHER LOW DEVELOPS OVER THE GULF AND MOVES OVER
NORTH FLORIDA WITH ITS ASSOCIATED COLD FRONT PASSING THROUGH THE
AREA LATE SUNDAY. COOLER BUATHER AGAIN MONDAY AND TUESDAY WITH A
WARMUP BUDNESDAY.
.MARINE...NO HEADLINES AS WINDS WILL BE SOUTHBUST TO BUST 15 KNOTS
TONIGHT. ADVISORIES WILL BE NEEDED THURSDAY THROUGH FRIDAY.
.FORESTRY...NO WATCHES OR WARNINGS THROUGH FRIDAY WITH WATCHES OR
WARNING POSSIBLE FRIDAY DUE TO LOW RELATIVE HUMIDITIES.
PBI BU 060/065 039/060 043 106000
FLL BU 062/067 040/062 045 106000
MIA BU 062/068 041/062 046 106000
APF BU 060/068 039/062 046 106000=
.MIA...NONE.
In the hours before
Special weather statement, Jan 2, 11:40 AM EST, 4 hours before
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-022200-
SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1140 AM EST WED JAN 2 2002
...ISOLATED THUNDERSTORMS TODAY...
...SLIGHT CHANCE OF RIP CURRENTS TODAY COLLIER COUNTY BEACHES...
...COLDEST MORNING TEMPERATURES OF SEASON EXPECTED FRIDAY MORNING...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH SHOWERS
LIKELY. THESE WILL BE ACCOMPANIED BY OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES...AND WIND GUSTS TO 30 MPH. SOME THUNDERSTORMS
COULD BECOME HEAVY.
SOUTHWEST WINDS AROUND 15 TO 20 MPH WILL PRODUCE A SLIGHT CHANCE OF
RIP CURRENTS ALONG THE COLLIER COUNTY BEACHES THIS AFTERNOON.
A COLD FRONT MOVING THROUGH SOUTH FLORIDA LATE TONIGHT WILL USHER
COLDER TEMPERATURES INTO SOUTH FLORIDA THURSDAY NIGHT INTO FRIDAY
MORNING. TEMPERATURES MAY FALL TO AROUND 40 IN THE MIAMI-FORT
LAUDERDALE AREA...INTO THE UPPER 30S IN METROPOLITAN PALM BEACH
COUNTY AND INTO THE MID TO UPPER 30S OVER THE INTERIOR AND WESTERN
COUNTIES.
CURRENTLY, WINDS MAY REMAIN FAIRLY STRONG AND THE MAIN PROBLEM COULD
BE WIND CHILLS IN THE INTERIOR AND NORTH PORTIONS. BUT, IF THE WINDS
WEAKEN, LOWER TEMPERATURES COULD OCCUR. THOSE THAT NEED TO PROTECT
SENSITIVE PLANTS SHOULD CONSIDER BRINGING SUCH PLANTS INTO A
SHELTERED AREA OR PROVIDING PROTECTION FOR FRIDAY MORNING.
NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED OVER SOUTH
FLORIDA TODAY...AND SPOTTER ACTIVATION WILL NOT BE REQUIRED.
FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Special weather statement, Jan 2, 1:50 PM EST, 1 hour 50 minutes before
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-030300-
SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED SEVERE THREAT
NATIONAL WEATHER SERVICE MIAMI FL
150 PM EST WED JAN 2 2002
...THUNDERSTORMS THIS AFTERNOON AND EVENING WITH POSSIBLE SEVERE
WEATHER...
...POSSIBILITY OF AN ISOLATED TORNADO MAINLY MIAMI-DADE AND MAINLAND
MONROE...
...SLIGHT CHANCE OF RIP CURRENTS TODAY COLLIER COUNTY BEACHES...
...COLDEST MORNING TEMPERATURES OF SEASON EXPECTED FRIDAY MORNING...
AN ADVANCING STORM SYSTEM IN THE EASTERN GULF OF MEXICO WILL
PRODUCE SCATTERED THUNDERSTORMS ACROSS SOUTH FLORIDA THIS AFTERNOON
AND EVENING. WITH ABUNDANT MOISTURE AVAILABLE AND STRONG WINDS ALOFT
THERE WILL BE A CHANCE FOR SEVERE WEATHER...DAMAGING WIND
GUSTS...LARGE HAIL...AND POSSIBLY AN ISOLATED TORNADO...ACROSS SOUTH
FLORIDA THIS AFTERNOON AND EVENING. THE MAIN THREAT AREA WILL BE
MAINLAND MONROE AND MIAMI-DADE COUNTIES...BUT ALL SOUTH FLORIDIANS
SHOULD BE ALERT TO WEATHER CONDITIONS FOR THE REST OF THE AFTERNOON
AND EVENING.
SOUTHWEST WINDS AROUND 15 TO 20 MPH WILL PRODUCE A SLIGHT CHANCE OF
RIP CURRENTS ALONG THE COLLIER COUNTY BEACHES THIS AFTERNOON.
A COLD FRONT MOVING THROUGH SOUTH FLORIDA LATE TONIGHT WILL USHER
COLDER TEMPERATURES INTO SOUTH FLORIDA THURSDAY NIGHT INTO FRIDAY
MORNING. TEMPERATURES MAY FALL TO AROUND 40 IN THE MIAMI-FORT
LAUDERDALE AREA...INTO THE UPPER 30S IN METROPOLITAN PALM BEACH
COUNTY AND INTO THE MID TO UPPER 30S OVER THE INTERIOR AND WESTERN
COUNTIES.
CURRENTLY, WINDS MAY REMAIN FAIRLY STRONG AND THE MAIN PROBLEM COULD
BE WIND CHILLS IN THE INTERIOR AND NORTH PORTIONS. BUT, IF THE WINDS
WEAKEN, LOWER TEMPERATURES COULD OCCUR. THOSE THAT NEED TO PROTECT
SENSITIVE PLANTS SHOULD CONSIDER BRINGING SUCH PLANTS INTO A
SHELTERED AREA OR PROVIDING PROTECTION FOR FRIDAY MORNING.
NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED OVER SOUTH
FLORIDA TODAY...AND SPOTTER ACTIVATION WILL NOT BE REQUIRED.
FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Tornado, Miami-Dade
- When
- January 2, 3:40 PM EST to 3:55 PM EST
- Where
- Miami-Dade County, 10 mi W of Homestead
- Rating
- F1
- Path length
- 10 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 25.467, -80.633
A lone "supercell"-like thunderstorm was observed by Miami doppler radar moving ashore from the Gulf of Mexico into Mainland Monroe County. The thunderstorm then moved at a forward speed of 35 mph across south Miami-Dade County. It is estimated that a tornado formed from this thunderstorm over Everglades National Park and lifted near Homestead. Several reports from SKYWARN spotters of large hail and high winds were received from the periphery of the tornado. The weather observer at Homestead Air Reserve Station sighted the funnel 2 miles west of his location. A reliable eyewitness who went through the tornado estimated wind gusts of 74 to 95 mph.The roof of a lumberyard was severely damaged and two other businesses suffered minor damage. A house's pool enclosure was damaged and trees and signs were blown down. Telephone poles along Card Sound Road were broken.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Georgia, January 2, 2002$1.0 million · 12 events
- Heavy Snow in Georgia, January 2 to 3, 200285 events
- Winter Storm in Virginia, January 2 to 3, 200223 events
- Winter Storm in North Carolina, January 2 to 4, 20022 injured · 6 events
- Ice Storm and Winter Storm in South Carolina, January 2 to 3, 200218 events
- Winter Storm in Virginia, January 2 to 3, 200218 events
- Winter Storm in Alabama, January 2, 200212 events
- Heavy Snow in Alabama, January 2, 200211 events
- Winter Storm in North Carolina, January 2 to 3, 200210 events
- Winter Storm in South Carolina, January 2 to 4, 20028 events
- Winter Storm in North Carolina, January 2 to 4, 20026 events
- Ice Storm in Georgia, January 2 to 3, 20026 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277281.